Montana, 2016Hail and Damaging Winds in Montana, June 8, 2016
June 8, 2016 · NWS MSO · 9 events in 5 counties and zones
The Northern Rockies were under southwest flow ahead of a large low pressure system off the West Coast. A shortwave trough and associated jet streak were moving through the southwest flow providing upper level forcing for thunderstorms.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $33,000
- Crop damage
- None recorded
- Events
- 9
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The Northern Rockies were under southwest flow ahead of a large low pressure system off the West Coast. A shortwave trough and associated jet streak were moving through the southwest flow providing upper level forcing for thunderstorms. Precipitable water values ranged from 0.75 to 1.00 inches, with deep shear of 50 kts, and CAPE values of 500 to 1000 J/kg. Short range models highlighted long-lived storm modes over the area. A convective watch was issued around 3 pm MDT highlighting an atmosphere favorable for strong thunderstorm development.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Missoula, MT wrote its last area forecast discussion before the first event at Jun 8, 2:03 PM MST, 1 hour 59 minutes earlier.
Area forecast discussion, Jun 8, 2:03 PM MST, 1 hour 59 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
303 PM MDT WED JUN 8 2016
.UPDATE...Issued a flash flood watch for the camas prairie region
in west central Idaho for potential heavy rains with
thunderstorms.
&&
.AVIATION...Strong upper atmospheric forcing combined with an
unstable atmosphere will lead to scattered thunderstorms that have
potential for hail.
&&
.DISCUSSION...
l and damaging winds this afternoon and evening.
Current models give KMSO and KGPI the best chance of strong
storms, but KBTM could also see gusty winds as thunderstorms
develop after 08/2100z. Some towering cumulus are already visible
across the area, and this will likely become the first round of
storms. TAFs will continue to highlight the time frame of these
thunderstorms with VCTS and TS groups. Storms move from southwest
to northeast, and will bring gusty erratic winds when near
terminals. A cold front pushing through after 09/0200z will cause
a wind shift late this evening. By midnight, the most intense
storms are expected to have moved east of the Continental Divide.
&&
.PREV DISCUSSION... /ISSUED 225 PM MDT WED JUN 8 2016/
..Severe Thunderstorms Possible into tonight...
DISCUSSION...With current hot and relatively moist atmosphere
will come the chance for strong thunderstorms in southwest flow
ahead of low pressure which is currently spinning off the West
Coast. Current NWS Missoula social media posts (Facebook &
Twitter) highlight graphically the areas where the strongest
storms are expected, which is roughly along a line from Orofino,
ID to Glacier National Park, MT. But most of western Montana and
north central Idaho could see thunderstorms at some point into
tonight.
For those with outdoor plans into this evening, keep an eye on
the sky, and respect the intensity of these storms by finding a
safe location if storms approach. Not all locations will see
thunderstorms into tonight, but those that do may experience
strong to damaging winds, plenty of lightning, and even some large
hail directly under the storm cores. Stay weather aware while
outside.
A cold front is ex&&
.DISCUSSION...
pected to shift across north central Idaho late
this afternoon and into western Montana during the evening. The
cold front will produce increasing winds, but also help enhance
some of the prior discussed thunderstorms.
A cooler air mass should cover the northern Rockies Thursday. The
atmosphere will remain moderately unstable from the Bitterroots
and Lemhi County eastward across southwest Montana.
As the main upper trough of low pressure over the Pacific
Northwest sharpens/strengthens on Friday, this should put west
central Montana, southwest Montana, and the Camas Prairie/Salmon
River Canyon eastward across the Clearwaters in a more favorable
area for a few afternoon thunderstorms. Isolated storms that
develop over southwest Montana could become strong.
Additional moisture&&
.DISCUSSION...
and showers are expected to stream northward
over north central Idaho and especially western Montana Saturday
and Saturday night as the main trough of low pressure shifts over
the area. A brief break in the showers may occur late Sunday into
Monday as weak high pressure returns.
Longer range guidance shows another relatively moist/unstable
period (in terms of shower/thunderstorm threat) next week.
AVIATION...Strong upper atmospheric forcing combined with an
unstable atmosphere will lead to scattered thunderstorms that have
potential for hail and damaging winds this afternoon and evening.
Current models give KMSO and KGPI the best chance of strong
storms, but KBTM could also see gusty winds as thunderstorms
develop after 08/2100z. Some towering cumulus are already visible
across the area, and this will likely become the first round of
storms. TAFs will continue to highlight the time frame of these
thunderstorms with VCTS and TS groups. Storms move from southwest
to northeast, and will bring gusty erratic winds when near
terminals. A cold front pushing through after 09/0200z will cause
a wind shift late this evening. By midnight, the most intense
storms are expected to have moved east of the Continental Divide.
&&
.MSO WATCHES/WARNINGS/ADVISORIES...
MT...None.
ID...Flash Flood Watch until 9 PM PDT this evening
Orofino/Grangeville Region.
&&In the hours before
Special weather statement, Jun 8, 3:19 PM MST, 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
419 PM MDT WED JUN 8 2016
MTZ003>005-043-082245-
POTOMAC/SEELEY LAKE REGION MT-MISSOULA/BITTERROOT VALLEYS MT-
FLATHEAD/MISSION VALLEYS MT-LOWER CLARK FORK REGION MT-
419 PM MDT WED JUN 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MISSOULA...SOUTHEASTERN
SANDERS AND SOUTH CENTRAL LAKE COUNTIES UNTIL 445 PM MDT...
AT 418 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR FRENCHTOWN...OR 18 MILES NORTHWEST OF MISSOULA...MOVING
NORTHEAST AT 40 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
RAVALLI...ST. IGNATIUS...FRENCHTOWN...ARLEE...EVARO AND HUSON.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4696 11428 4706 11443 4733 11411 4715 11384
TIME...MOT...LOC 2218Z 225DEG 36KT 4706 11428
Special weather statement, Jun 8, 3:21 PM MST, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
421 PM MDT WED JUN 8 2016
IDZ010-082245-
EASTERN LEMHI COUNTY ID-
421 PM MDT WED JUN 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LEMHI COUNTY UNTIL 445 PM
MDT...
AT 421 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SALMON...MOVING NORTHEAST AT 40 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
SALMON...CARMEN AND BAKER.
LAT...LON 4509 11400 4545 11378 4543 11376 4541 11377
4539 11373 4537 11374 4536 11373 4533 11374
4528 11368 4526 11369 4519 11360 4500 11378
TIME...MOT...LOC 2221Z 209DEG 35KT 4515 11382Special weather statement, Jun 8, 3:28 PM MST, 34 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
428 PM MDT WED JUN 8 2016
MTZ006-007-043-082300-
POTOMAC/SEELEY LAKE REGION MT-BITTERROOT/SAPPHIRE MOUNTAINS MT-
BUTTE/BLACKFOOT REGION MT-
428 PM MDT WED JUN 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN GRANITE AND WEST
CENTRAL POWELL COUNTIES UNTIL 500 PM MDT...
AT 427 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 8
MILES WEST OF DRUMMOND...MOVING NORTHEAST AT 30 MPH.
PEA SIZE HAIL AND WINDS IN EXCESS OF 30 MPH WILL BE POSSIBLE WITH
THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DRUMMOND...HALL...BEARMOUTH AND NEW CHICAGO.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 4651 11328 4663 11347 4689 11317 4671 11289
TIME...MOT...LOC 2227Z 222DEG 28KT 4663 11332
Local storm report, Jun 8, 3:29 PM MST, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MISSOULA MT
429 PM MDT WED JUN 8 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 1 E GREER 46.39N 116.15W
06/08/2016 E1.25 INCH CLEARWATER ID PUBLIC
WIND SENSOR REPORTED 25 MPH WIND GUST.
&&
NWS MISSOULA MT
IRIS SYSTEMSpecial weather statement, Jun 8, 3:31 PM MST, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
431 PM MDT WED JUN 8 2016
MTZ002-003-082315-
FLATHEAD/MISSION VALLEYS MT-WEST GLACIER REGION MT-
431 PM MDT WED JUN 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FLATHEAD COUNTY UNTIL 515
PM MDT...
AT 429 PM MDT...DOPPLER RADAR INDICATES A STRONG THUNDERSTORM 8
MILES EAST OF COLUMBIA FALLS...OR 15 MILES NORTHEAST OF
EVERGREEN...MOVING NORTHEAST AT 40 MPH.
A TRAINED SPOTTER REPORTED NICKEL SIZE HAIL. WINDS IN EXCESS OF 30
MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
COLUMBIA FALLS...WEST GLACIER...PINNACLE...NYACK...HUNGRY HORSE...
MARTIN CITY AND CORAM.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO
STATIONS AND AVAILABLE TELEVISION STATIONS FOR ADDITIONAL INFORMATION
AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
&&
A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1000 PM MDT FOR
NORTHWESTERN MONTANA.
LAT...LON 4859 11366 4860 11363 4858 11361 4859 11354
4857 11351 4847 11347 4846 11348 4844 11346
4832 11340 4822 11413 4842 11424 4861 11373
TIME...MOT...LOC 2229Z 242DEG 48KT 4837 11400Special weather statement, Jun 8, 3:59 PM MST, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
459 PM MDT WED JUN 8 2016
MTZ043-082330-
POTOMAC/SEELEY LAKE REGION MT-
459 PM MDT WED JUN 8 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MISSOULA...WESTERN
POWELL AND SOUTH CENTRAL LAKE COUNTIES UNTIL 530 PM MDT...
AT 457 PM MDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 11
MILES SOUTHEAST OF ST. IGNATIUS...OR 26 MILES NORTH OF MISSOULA...
MOVING NORTHEAST AT 40 MPH.
WINDS IN EXCESS OF 30 MPH AND FREQUENT LIGHTNING WILL BE POSSIBLE
WITH THIS STORM.
THIS STORM WILL REMAIN OVER MAINLY RURAL AREAS OF NORTHEASTERN
MISSOULA...WESTERN POWELL AND SOUTH CENTRAL LAKE COUNTIES.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD
TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
&&
LAT...LON 4712 11389 4727 11404 4754 11357 4731 11336
TIME...MOT...LOC 2257Z 233DEG 34KT 4725 11387
Event by event
5 hail, 2 thunderstorm wind, 1 heavy rain, 1 strong wind. Local standard time, as filed.
Hail, Flathead
- When
- June 8, 4:02 PM MST to 4:07 PM MST
- Where
- Flathead County, 1.61 mi WNW of Kalispell
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.209, -114.352
The public reported quarter-sized hail from a thunderstorm west of Kalispell, MT.
Hail, Mineral
- When
- June 8, 4:04 PM MST to 4:19 PM MST
- Where
- Mineral County, 0.62 mi SSE of Saltese
- Measured
- 1 in hail
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 47.411, -115.516
A business in Saltese, MT reported quarter or larger size hail. Winds blew down some tree limbs, and the hail dented cars. The worst part of the storm lasted about 15 minutes.
Hail, Flathead
- When
- June 8, 4:56 PM MST to 5:01 PM MST
- Where
- Flathead County, 1.2 mi NW of Kalispell
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.213, -114.337
The public sent a photo showing multiple hailstones as large as quarters in Kalispell, MT.
Hail, Flathead
- When
- June 8, 5:07 PM MST to 5:12 PM MST
- Where
- Flathead County, 1.89 mi NE of Evergreen
- Measured
- 1.25 in hail
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 48.241, -114.243
Larger than quarter sized hail was reported at residence north of MT-35 bridge over Flathead River. The hail punched larger than golf ball-sized holes in plastic chicken coop roofing, destroyed residence’s surveillance camera, and dented their metal barn roof.
Hail, Flathead
- When
- June 8, 5:14 PM MST to 5:19 PM MST
- Where
- Flathead County, 1.88 mi E of Lasalle
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 48.319, -114.189
The public reported 1-inch hail via social media 3 miles south of Columbia Falls, MT.
Thunderstorm Wind, Lake
- When
- June 8, 5:30 PM MST to 5:35 PM MST
- Where
- Lake County, 0.88 mi N of Charlo
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $2,000
- Reported by
- Public
- Coordinates
- 47.443, -114.172
A 25 foot power pole was snapped by the wind in Charlo, MT. The wind was strong enough to make it difficult for resident to open his front door.
Heavy Rain, Lake
- When
- June 8, 5:35 PM MST to 5:45 PM MST
- Where
- Lake County, 0.84 mi N of Charlo
- Property damage
- $1,000
- Reported by
- Public
- Coordinates
- 47.442, -114.172
A resident in Charlo, MT reported 0.80 inches of rain in 10 min with minor street flooding.
Strong Wind, Butte / Blackfoot Region
- When
- June 8, 7:45 PM MST to 7:55 PM MST
- Where
- Butte / Blackfoot Region forecast zone
- Measured
- 46 kt (53 mph) measured gust
- Property damage
- $250
- Reported by
- AWSS
- Coordinates
- 46.306, -113.025 (the zone’s center; the record gives no point)
The weather station at the Anaconda, MT airfield reported a wind gust to 53 mph between 8pm and 9pm MDT, likely as the line of storms arrived around 8:45pm. County officials reported small branches down and one tree knocked over as well, but there was no known damage to property.
Thunderstorm Wind, Powell
- When
- June 8, 8:38 PM MST to 8:48 PM MST
- Where
- Powell County, 9.28 mi NNW of Avon
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWSS
- Coordinates
- 46.720, -112.668
The Montana DOT weather sensor north of Avon, MT reported a gust of 60 mph between 9:38pm MDT and 9:45pm MDT. Sustained winds at this time were 49 mph.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Strong Wind
- Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Utah, June 8 to 13, 2016$78,000 · 1.75 in hail · 18 events
- Damaging Winds and Lightning Strike in New Jersey, June 8, 2016$2,000 · 63 kt wind · 41 events
- Damaging Winds in Pennsylvania, June 8, 201652 kt wind · 22 events
- Damaging Winds in Maryland, June 8, 201650 kt wind · 19 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 8, 201654 kt wind · 14 events
- Tornado and Hail in Oregon, June 8, 2016EF0 · 9 events
- Hail and Damaging Wind in Idaho, June 8, 2016$5,000 · 1.75 in hail · 6 events
- Marine Thunderstorm Winds in North Atlantic Coastal Waters, June 8, 20165 events
- Hail in Minnesota, June 8, 20160.88 in hail · 5 events
- Hail in Iowa, June 8, 2016$2,000 · 1 in hail · 2 events
- Hail in Idaho, June 8, 20162 in hail · 2 events
- Hail in Wyoming, June 8, 20161.5 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 644856, 644815, 644859, 644826, 644862, 644875, 644877, 645233, 644887.